Tennessee, 2016

Damaging Winds in Tennessee, August 5, 2016

August 5, 2016 · NWS MEG · 2 events in 2 counties and zones

A very humid airmass contributed to a few pulse severe storms capable of producing damaging winds during the afternoon and evening hours across portions of north Mississippi and west Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A very humid airmass contributed to a few pulse severe storms capable of producing damaging winds during the afternoon and evening hours across portions of north Mississippi and west Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 2:31 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
331 PM CDT FRI AUG 5 2016

.DISCUSSION...Surface analysis this afternoon places a weak cold
front across portions of West Central Illinois back through
Central Missouri and Eastern Kansas. Meanwhile, high pressure is
located over the Southern Plains and portions of the Lower
Mississippi Valley. Isolated to perhaps scattered showers and
thunderstorms have developed across the forecast area as
convective temperatures were reached during peak heating and
interactions with left over outflow boundaries from earlier
upstream convection have occurred. However, the main focus
continues to be the very hot and humid airmass producing dangerous
heat index values across the Mid-South where areas along and west
of the Mississippi River have been in excess of 110 degrees for
several hours and 105 to 109 degrees across the remainder of the
forecast area. As of 3 pm CDT, temperatures across the Mid-South
are in the middle 90s to approaching 100 degrees.

The very hot and humid airmass today has necessitated the
expansion of the Excessive Heat Warning to include the remainder
of the West Tennessee counties bordering the Mississippi River
until 8 pm CDT this evening. Latest short term model trends
suggest a weak cold front over Missouri will gradually begin to
drift south/southeast into the Mid South later tonight into
Saturday. This will bring better coverage for showers and
thunderstorms to the area, especially across the northern one
third of the forecast area. A few strong to perhaps severe
thunderstorms will be possible through early evening with damaging
winds as the threat for any thunderstorms that reach severe
limits.

Convective activity associated with this approaching front should
limit temperatures across the aforementioned area and have
subsequently trimmed back the Heat Advisory area to south of a
line from Jonesboro AR to Jackson TN and Iuka MS for Saturday
where heat index values are expected to be between 105-109
degrees.

This front is expected to bring slightly cooler temperatures to
the area for Sunday and Monday. Temperatures are expected to
recover somewhat for mid to late next week with the potential for
heat headlines possible again during this time frame. Isolated to
scattered showers and thunderstorms will be possible especially
during the afternoon and early evening hours. Some challenges
exist with rain chances towards the end of next week as a system
in the Northern Gulf of Mexico may drift into portions of the
Lower Mississippi Valley and/or Southeast United States.
Consequently, some adjustments may need to be made to rain chances
towards the end of the forecast period if long term model trends
persist.

CJC

&&

.AVIATION...
18Z TAF cycle

The diurnal Cu field will continue to develop this afternoon,
with isolated showers and thunderstorms forming across the area.
Given the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Lauderdale-Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Crockett-Decatur-Gibson-Hardin-Henderson-Henry-Weakley.

     Heat Advisory until 8 PM CDT Saturday for Chester-Fayette-
     Hardeman-Haywood-Madison-McNairy.

&&
Hazardous weather outlook, Aug 5, 2:47 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT FRI AUG 5 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
347 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS
OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT
WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST
OF THE MID-SOUTH IS UNDER A HEAT ADVISORY.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS
IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL CONTINUE ON SATURDAY ALONG AND SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO JACKSON TENNESSEE AND IUKA MISSISSIPPI WHERE
A HEAT ADVISORY WILL REMAIN IN EFFECT FOR HEAT INDEX VALUES
BETWEEN 105 TO 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 3:55 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT FRI AUG 5 2016

MSZ007-010-011-052230-
TUNICA MS-COAHOMA MS-QUITMAN MS-
455 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

SOUTH CENTRAL TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 455 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 50 MPH WAS
LOCATED NEAR DUNDEE...OR 9 MILES SOUTHEAST OF HELENA

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL TUNICA...NORTHEASTERN COAHOMA AND
NORTHWESTERN QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3447 9056 3451 9037 3436 9026 3425 9055
TIME...MOT...LOC 2155Z 346DEG 6KT 3444 9048
Special weather statement, Aug 5, 4:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT FRI AUG 5 2016

MSZ010-011-020-052300-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
529 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

NORTHWESTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 528 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS
LOCATED NEAR DUBLIN...OR 7 MILES EAST OF CLARKSDALE

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND
SOUTHWESTERN QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3399 9049 3399 9063 3427 9049 3434 9030
      3399 9032 3398 9045
TIME...MOT...LOC 2228Z 348DEG 9KT 3417 9046
Special weather statement, Aug 5, 5:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT FRI AUG 5 2016

MSZ010-020-052330-
TALLAHATCHIE MS-COAHOMA MS-
604 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

WESTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 604 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS
LOCATED OVER TUTWILER...OR 7 MILES NORTHEAST OF PARCHMAN

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN WESTERN TALLAHATCHIE AND SOUTHEASTERN COAHOMA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3370 9030 3372 9031 3374 9031 3376 9025
      3377 9019 3378 9017 3381 9018 3381 9045
      3398 9045 3399 9053 3402 9054 3407 9039
      3407 9033 3379 9013 3372 9014 3372 9022
      3374 9025 3370 9027
TIME...MOT...LOC 2304Z 336DEG 20KT 3399 9041
Special weather statement, Aug 5, 5:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT FRI AUG 5 2016

TNZ001>003-060000-
WEAKLEY TN-LAKE TN-OBION TN-
610 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

NORTHERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN LAKE COUNTY IN WESTERN TENNESSEE...
OBION COUNTY IN WESTERN TENNESSEE...

THROUGH 7 PM CDT...WINDS TO 45 MPH WILL BE POSSIBLE OVER THE
ADVISORY AREA... AHEAD OF THUNDERSTORMS DROPPING SOUTH OUT OF
KENTUCKY.

PEOPLE IN NORTHERN WEAKLEY...NORTHEASTERN LAKE AND OBION
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3650 8869 3635 8854 3624 8936 3645 8953
      3648 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 2307Z 317DEG 29KT 3665 8900 3656 8951
Special weather statement, Aug 5, 5:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT FRI AUG 5 2016

TNZ003-004-052345-
WEAKLEY TN-HENRY TN-
620 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

EAST CENTRAL WEAKLEY COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN WESTERN TENNESSEE...

AT 620 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR COTTAGE GROVE...OR
10 MILES WEST OF PARIS. THIS STORM WAS NEARLY STATIONARY.
...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EAST CENTRAL WEAKLEY AND SOUTHWESTERN HENRY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3628 8861 3639 8852 3632 8830 3617 8844
TIME...MOT...LOC 2320Z 306DEG 4KT 3631 8850
Special weather statement, Aug 5, 5:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT FRI AUG 5 2016

TNZ004-021-022-060015-
CARROLL TN-BENTON TN-HENRY TN-
633 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

NORTHEASTERN CARROLL COUNTY IN WESTERN TENNESSEE...
NORTHERN BENTON COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN HENRY COUNTY IN WESTERN TENNESSEE...

AT 633 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VALE...OR 7 MILES
NORTHWEST OF CAMDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CARROLL...NORTHERN BENTON AND SOUTHEASTERN
HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3613 8792 3606 8798 3601 8822 3627 8834
      3640 8803 3640 8802 3637 8800 3634 8797
      3631 8795 3627 8794 3622 8795 3618 8793
      3617 8792
TIME...MOT...LOC 2333Z 320DEG 8KT 3615 8819

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
August 5, 5:40 PM CST to 5:45 PM CST
Where
Obion County, 0.29 mi ENE of Fremont to 1.9 mi SE of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.432, -89.196

Trees and power lines knocked down causing power outages in the small community of Dixie.

Thunderstorm Wind, Benton

When
August 5, 6:50 PM CST to 7:00 PM CST
Where
Benton County, 3.7 mi S of Eagle Creek to 4.13 mi S of Eagle Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.867, -87.976

Numerous trees down near Birdsong Road and Mary Avenue due to a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650925, 650928.